Hail, Prowers
- When
- June 23, 7:00 PM MST to 7:03 PM MST
- Where
- Prowers County, 18.94 mi S of Holly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.780, -102.180
Public report of 1 inch hail.
A weak disturbance moved across the region and helped develop thunderstorms during the afternoon and evening. The strongest storms occurred over the far eastern plains, where large hail occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A weak disturbance moved across the region and helped develop thunderstorms during the afternoon and evening. The strongest storms occurred over the far eastern plains, where large hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 2:28 PM MST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Tue Jun 23 2020 .SHORT TERM...(This evening through Wednesday) Issued at 328 PM MDT Tue Jun 23 2020 A weak disturbance in the northwest flow aloft today, is helping to kick off thunderstorms this afternoon and will continue to do so into the evening. The central and eastern mtns and eastern plains will see the majority of the storms, with storms being more isolated over the southwest mtns. Drier low levels in the San Luis Valley and southwest mtn areas should result in storms having the potential for strong wind gusts. Storms over eastern areas will have to potential to be stronger, with heavy rain and hail. There could even be a few severe storms into the evening, with hail up to half dollar size. The more recent burn scars (Decker, Hayden Pass, Junkins, and Spring), could see some stronger storms with heavy rain which could pose a flash flood risk into this evening. Most showers/storms will likely end by midnight, but there is the possibility of some lingering activity near the eastern border into the late night. It still looks like some drier air will work its way over the area for Wed, but there will still be enough moisture for isolated to scattered showers/storms. Most storms Wed afternoon will be over the central and eastern mtns and the adjacent lower elevations, with the far southeast plains probably being dry through the afternoon, and only some isolated shower/storms being possible over the southwest mtns. Although there could be one or two severe storms with wind gusts around 60 mph and quarter size hail, at this time the threat of severe weather on Wed should be lower than today. Temps on Wed generally look a little warmer with upper 80s and lower 90s over the plains and upper 70s and lower 80s in the high valleys and in the 70s in Teller County. .LONG TERM...(Wednesday night through Tuesday) Issued at 328 PM MDT Tue Jun 23 2020 Wednesday Night and Thursday: Shortwave ripples in the upper level ridge will continue to produce showers and thunderstorms over the mountains which will spread east over the lower elevations. The main areas that will be impacted by the thunderstorms over the lower elevations will be over the Raton Mesa and the Palmer Divide. The best CAPE values during Wednesday evening will be over the Raton Mesa and across the southeastern plains, with values around 1,500 J/kg. The limiting factor for severe weather potential will be the wind shear, with 6km bulk shear values around 10 to 20 kts expected. The environmental set- up is conducive for a low end severe risk through Wednesday evening, cells will develop quickly due to higher CAPE values, but won't be able to be sustained due to poor shear. Gusty outflows of around 50 mph and frequent cloud to ground lighting will be the main risks, but there is a chance for a rogue 60 mph wind gust and 1 inch diameter hail. The thunderstorms will dissipate around midnight. Warmer temperatures are expected Thursday afternoon as a ridge axis develops overhead. High temperatures will reach the upper 90s with a few 100F high temperatures possible over the far eastern plains. The shortwave ripples embedded in the upper level ridge will spark convective initiation in the late morning and early afternoon, starting over the northern mountains, then spreading south. The instability over the mountains is low tomorrow, so burn scar flash flood risks are low, but still possible. Higher CAPE values will be found east of the dryline, over the eastern plains. The shortwave will propagate over the dryline, initializing some strong to severe thunderstorms later tomorrow afternoon since the CAPE values will be around 2,0000 J/kg and 6km bulk shear values will be around 25-30 kts. Model guidance are in disagreement, though, with the NAM and ECMWF keep the dryline over eastern Colorado and the GFS has the dryline over western Kansas. PoP and QPF grids represent the NAM and ECMWF. Friday and Saturday: Wildly different outcomes are being resolved for Friday afternoon and Saturday. The ECMWF has a shortwave trough evolving into a closed low over southern Colorado on Friday afternoon, where as the GFS and NAM barely have the trough over the Great Basin and has the trough reaching southern Colorado early Saturday morning. WPC model diagnostics are suggesting to use a NAM/GFS blend, which I blended with. Sunday and Monday: There is long term deterministic model agreement that a closed low will propagate from the Pacific Northwest south over the Great Basin. The ensembles, however, reveal much more uncertainty, with high sigma values over the entirety of the closed low. Honestly, there is a fair amount of numerical shoulder shrugs going on with the latest guidance, but the forecast is for temperatures will be hot again on Sunday and Monday in response to the southwesterly flow aloft. 100F high temperatures are possible over the eastern plains, the mid-80s over the mountain valleys, and 70s over Lake and Teller Counties. Scattered thunderstorms are possible over the mountains and near critical fire weather conditions over the lower elevations. Near critical fire weather conditons are also possible on Monday afternoon, as the low pressure center continues to spin over the Great Basin region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 328 PM MDT Tue Jun 23 2020 VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS. However there is the chance that some thunderstorms with heavy rain could move into the KCOS and/or KPUB areas this evening and could cause some brief MVFR conditions. Storms chances at KCOS and KPUB should end by 07Z. On Wed showers/storms will be possible in the KCOS area mainly after 19Z, with KALS possibly seeing showers/storms after about 21Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...SKELLY AVIATION...28
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Tue Jun 23 2020 COZ058>089-093>099-241715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Tue Jun 23 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected over the southeast mountains and eastern plains today, and a few storms could become strong to severe, mainly along and east of Interstate 25. Gusty winds near 60 mph and hail up to half dollar size will be possible, and locally heavy rainfall may occur on area burn scars leading to a flash flood risk. More isolated thunderstorms are expected over the Continental Divide, into the San Luis and Upper Arkansas Valleys. These storms will produce gusty winds and lightning, but little rainfall, which may lead to fire starts given the dry fuels in the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered afternoon thunderstorms are expected Wednesday and Thursday, with the best coverage over and near the higher terrain. Storms will be high based, producing more gusty outflow winds and less wetting rainfall. This will lead to possible critical fire weather conditions, especially for areas along the Continental Divide. For Friday and into Saturday, slightly cooler temperatures and a better coverage of wetting rain showers and thunderstorms can be expected. Warmer, drier and breezy southwesterly flow across the area on Sunday and Monday, will allow for less thunderstorm coverage and lead to more critical fire weather conditions across the area. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the eastern mountains and southeast plains this afternoon and evening. 28/28
Special Weather Statement
National Weather Service Pueblo CO
543 PM MDT Tue Jun 23 2020
COZ089-093-095>098-240045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
543 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...NORTHWESTERN
PROWERS...SOUTHWESTERN KIOWA...NORTHEASTERN CROWLEY AND NORTHERN BENT
COUNTIES UNTIL 645 PM MDT...
At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Queens Reservoir to 8 miles south of Haswell to
9 miles south of Wild Horse Point. Movement was south at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lamar, Las Animas, Wiley, Cheraw, Haswell, Neeoshe Reservoir,
McClave, Blue Lake, Sweetwater Reservoir, Hasty, Neegronda Reservoir,
Arlington, Queens Reservoir, John Martin Reservoir, Caddoa and Fort
Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3802 10304 3811 10351 3852 10359 3852 10351
3845 10310 3838 10254 3800 10243
TIME...MOT...LOC 2343Z 348DEG 15KT 3829 10269 3834 10311 3843 10350
RODRIGUEZSpecial Weather Statement National Weather Service Pueblo CO 625 PM MDT Tue Jun 23 2020 COZ069-070-240115- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 625 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA... NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 715 PM MDT... At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Center, or 27 miles north of Alamosa, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hooper. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3785 10609 3792 10598 3780 10575 3764 10601 TIME...MOT...LOC 0024Z 320DEG 12KT 3785 10601 MOORE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
656 PM MDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 E MCCLAVE 38.13N 102.81W
06/23/2020 M0.75 INCH BENT CO TRAINED SPOTTER
MOSTLY LARGE QUANTITIES OF PEA SIZE HAIL.
&&Special Weather Statement
National Weather Service Pueblo CO
708 PM MDT Tue Jun 23 2020
COZ081-082-084-085-240200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
708 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 800 PM MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palmer Lake, or 22 miles northwest of Colorado Springs, moving
southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Palmer Lake, Green Mountain Falls, Black
Forest, Crystola, Chipita Park, Gleneagle and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3902 10465 3880 10500 3912 10521 3913 10519
3913 10484
TIME...MOT...LOC 0108Z 320DEG 24KT 3911 10503
MOORESpecial Weather Statement National Weather Service Pueblo CO 710 PM MDT Tue Jun 23 2020 COZ069-070-240200- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 710 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 800 PM MDT... At 710 PM MDT, Doppler radar was tracking a strong thunderstorm over Mosca, or 14 miles north of Alamosa, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alamosa, Hooper, Alamosa East, Mosca and San Luis Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3772 10602 3779 10588 3762 10562 3745 10587 TIME...MOT...LOC 0110Z 319DEG 20KT 3768 10588 MOORE
Special Weather Statement National Weather Service Pueblo CO 750 PM MDT Tue Jun 23 2020 COZ098-099-240230- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 750 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 830 PM MDT... At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Holly, or 18 miles southwest of Coolidge, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Prowers and northeastern Baca Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3782 10231 3788 10205 3787 10204 3740 10204 TIME...MOT...LOC 0150Z 325DEG 14KT 3781 10216 MOORE
The Goodland radar (KGLD), 181 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
Public report of 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906333.